Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 34, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 6, 1999, 3:39 PM CDT for Webster County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 1999, 3:39 PM CDT (20:39 UTC)
- Expired
- Jun 6, 1999, 4:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Webster County, IA
The radar
The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:40 PM CDT | Tornado F1 | Otho, IA | |
| Jun 6, 3:50 PM CDT | Thunderstorm Wind 56 | Duncombe, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
908 WFUS1 KDSM 062040 RRA TORDSM IAC187-062115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... WEBSTER COUNTY IN CENTRAL IOWA * UNTIL 415 PM CDT * AT 339 PM CDT... THE PUBLIC REPORTED A TORNADO 10 MILES SOUTH SOUTHWEST OF FORT DODGE OR 6 MILES SOUTHWEST OF OTHO... MOVING NORTH NORTHEAST AT 45 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... OTHO BY 347 PM CDT KALO BY 348 PM CDT FORT DODGE BY 352 PM CDT BADGER BY 403 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR MYERS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:33 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 6, 2:33 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 233 PM CDT SUN JUN 6 1999 MAIN CONCERN NR TERM TSTM TRENDS. CONVECTION HAS ALREADY DVLPD FM SWRN CORNER OF STATE TWRD KADU AND SHOULD CONTINUE FILLING IN FARTHER N ALG MSTR CNVGNC AXIS...WHICH 18Z SFC ANLYS PLACES JUST AHD OF WEAK CDFNT ALG KEST-KCBF LN. SVR POTENTIAL LOOKS GOOD WITH 18Z LAPS THETA-E ANLYS PLACING BEST CNVGNC N OF CURRENT AREA WITH CAPES AOA 3500 J/KG. SHEAR ALSO INCRG WITH H7 50KT SPEED MAX CROSSING MO RVR PER RECENT PROFILER DATA. MDLS IN GENERAL AGREEMENT PUSHING CNVGNC AREA SLOWLY ACRS FA TNGT THEN TO E BY 12Z ENDING PCPN THREAT. LCLLY HVY RAINS WL FALL WITH SOME TSTMS TRAINING SW TO NE BUT AREAL CVRG SHOULD BE LTD ENOUGH TO PRECLUDE WDSPRD HVY RAINS. FLASH FLOOD GUID HAS ALSO REBOUNDED OVR MUCH OF CWA XCP TWRD MN BORDER WHICH SAW SVRL INCHES LAST NGT SO WL HOLD OFF ON FLASH FLOOD WATCH ATTM (COORD W/DVN). SVR WX SEEMS TO BE GREATER THREAT. THERMAL TROF SLIDES ACRS IA EARLY MON...THEN WRM AND HUMID AMS MAKES A QUICK RTRN FOR LATER PDS. UPR LOW OVR SD LIFTS QUICKLY NEWD AND YET ANOTHER LG WV TROF SETTLES INTO WRN U.S WITH RDG BUILDING INTO GTLKS KEEPING FA DRY THRU 72 HRS. SOME WEAK LOW LVL CNVGNC NOTED BUT NOT ENOUGH TO BUCK CONTINUITY OF GOING FCST. MAIN WX FEATURE WL BE SUMMERY...MUGGY AND STAGNANT AMS. FOR EXTENDED PD...MDLS SEEM TO BE IN GENERAL AGREEMENT WITH PERSISTENT LG WV PTN KEEPING IA BTWN WRN TROF AND ERN RDG ON SRN FRINGE OF SWLY UPR LVL FLOW. HWVR PTN IS JUST PROGRESSIVE ENOUGH TO BRING FNT INTO FA BY THU AND FRI WITH POTENTIAL FOR MORE LCLLY HVY RAINS. THERE COULD BE A WEAK SHRT WV PASSING THRU RGN ON WED BUT WITH LTL SFC CNVGNC NOTED AND BACLIN ZN TO NW...WL LEAVE FCST DRY FOR NOW. .DSM...NONE SMALL
In the hours before
Special weather statement, Jun 6, 1:01 PM CDT, 2 hours 38 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-062300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 101 PM CDT SUN JUN 6 1999 HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA. DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE POSSIBLE. AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK. TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL 1000 PM. METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR. FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT... THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND 400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THE BROKEN LINE OF STORMS. PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO POSSIBLE. JUNGBLUTH
Special weather statement, Jun 6, 1:01 PM CDT, 2 hours 38 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-062300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 101 PM CDT SUN JUN 6 1999 HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA. DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE POSSIBLE. AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK. TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL 1000 PM. METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR. FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT... THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND 400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THE BROKEN LINE OF STORMS. PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO POSSIBLE. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 32 min |
| Jun 5, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 36 min |
| Jun 6, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 33 min |
| Jun 6, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 36 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Webster | 31 min |
| Jun 6, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 34 min |
| Jun 6, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 32 min |
| Jun 6, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 32 min |
| Jun 6, 4:13 PM CDT | Tornado Warning | DMX | Wright | 32 min |
| Jun 6, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 30 min |
| Jun 6, 4:33 PM CDT | Tornado Warning | DMX | Franklin | 32 min |
| Jun 6, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 35 min |
| Jun 6, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 33 min |
| Jun 6, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Jun 6, 6:29 PM CDT | Tornado Warning | DMX | Adair, Cass | 31 min |
| Jun 6, 6:36 PM CDT | Tornado Warning | DMX | Boone, Greene, Webster | 49 min |
| Jun 6, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 33 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.